Saturday, July 19, 2008

when the theory applies

The Theory
Excerpted from Ask the Expert (While this refers to psoriasis and psoriatic arthritis, I have Rheumatoid Arthritis and the facts here are also applicable to me.)

"All 3 anti-TNF medications (etanercept [ Enbrel ], adalimumab [ Humira ], and infliximab [ Remicade ]) have been shown to be amazingly effective and safe in the treatment of psoriasis and psoriatic arthritis. However, a few important anti-tumor necrosis factor (TNF) realities must be appreciated, all gleaned from a worldwide experience with these wonderful new medications over these past 5 years: [huge snip of of points 1 and 2 which also apply but aren't the particular focal point for this post]

All of the anti-TNFs may "run out of gas" to one degree or another after 2-3 years, and some type of medication switch or dose change is needed. "

The Application
Two years ago I maxed out the dosage while losing effectiveness for Humira and switched to Remicade. Now I am 0.5 mg/kg short of maxed out on dosage for Remicade and I am very clear that it is no longer effective. (My methotrexate has increased and I am very clear that it is providing as much relief as it can. But it's kinda like a 4-cylinder car trying to do the work of an 8-cylinder truck.) My next dose is scheduled for the first week of August. Depending on insurance, I may receive a new medication by then (probably Orencia). I am so clear about the lack of effectiveness of the Remicade that I called my RA's office on Friday to make sure the paperwork with the insurance company is being done. I rarely follow up with them because they are so efficient. That phone call really was a reflection of my anxiety.

Let me elaborate. The anxiety is driven, in no small part, by the fact that I am scheduled to sit for comprehensive exams for my PhD in September. A delay in the paper work or approval by insurance means a deteriorating ability to study which is already compromised by "brain fog." "Brain fog" is one of those things that you usually learn about from others taking methotrexate not the doctors, although some of them do tell you. Brain fog tends to occur close to the dosage day and your brain is slower, better with recognition than recall, and sometimes stuff is just gone. As you move away from the dosage day, clarity returns. With the increase of the methotrexate, I've had an increase in side effects that my body had pretty much adapted to on the lower dosage so I've had a return of brain fog that I was kinda used to not having. And, further more, since the Remicade is failing, I am noticing the drop off of the relief provided by the methotrexate toward the end of the week. So when I don't have brain fog, I have pain -- which isn't so conducive to thinking either.

So now, already overwhelmed with the task of organizing and studying for comps, I have added brain fog, pain, and fatigue. So, am asking for you to pray for these things: 1) that the paperwork is completed in a timely manner and the insurance approves the switch for the first week of August; 2) that I can set aside the "overwhelmedness" long enough to get some focus for the organization needed to study; and, 3) that I can actually have productive study time.

And applications for study buddies are open now.

13 comments:

RevHRod said...

Sheesh! This just sucks! I will be praying, praying, praying!

DogBlogger said...

Praying here, too...

revabi said...

Oh my too much, thinking of you, and praying for you...

Songbird said...

So we have what a friend with breast cancer called Chemo Head? That's no good, I don't want it for you or for me. You have my prayers, earnest and eager and even demanding. (((VoH)))

The Vicar of Hogsmeade said...

Songbird, we do but ours usually is not quite as bad as theirs because our dosages are much, much lower. but it still messes with you

Songbird said...

Well, it's no good for us, that's for sure, especially on Saturday night! And super-especially, it's no good for your academic life.

Mary Beth said...

Sending many prayers for you.

word verification is:

dragrwsw

what a drag for sure!!!

zorra said...

Vicar, that is rotten, and I am praying.

mid-life rookie said...

Praying that the timing of new meds and comps... will be exquisitely organized by the master physician and your head will be clear and brilliant!

ElastiGirl said...

praying continually... (((VOH)))

Rev Honey said...

You are in my prayers, dear sister. ((VoH))

Kathryn said...

Coming in late but with heartfelt prayers from across the Pond. Take care xxx

will smama said...

1)Praying
2) Praying
3) Praying

As for the study buddy... if you want to pass the exams then I am not the one for you so I will add:
4) praying

Site Meter